Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 146, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2004, 2:42 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 11, 2004, 3:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 155 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 111942
SVREAX
MOC005-087-147-112045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOLT COUNTY IN NORTHWEST MISSOURI
NODAWAY COUNTY IN NORTHWEST MISSOURI
ATCHISON COUNTY IN NORTHWEST MISSOURI
* UNTIL 345 PM CDT
* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF FAIRFAX...OR ABOUT 15 MILES SOUTHEAST OF
ROCKPORT...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUND CITY BY 255 PM CDT.
QUITMAN BY 305 PM CDT.
SKIDMORE BY 310 PM CDT.
GRAHAM BY 320 PM CDT.
BARNARD BY 345 PM CDT.
THE TOWN OF MAITLAND IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 4042 9565 4033 9561 4025 9548 4013 9540
4005 9539 3989 9510 3991 9499 4006 9509
4016 9507 4015 9465 4057 9466 4059 9521
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:50 AM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, Jul 11, 3:50 AM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 AM CDT SUN JUL 11 2004 .DISCUSSION... 350 AM... WEATHER OVER NEXT 24 HOURS ABOUT AS CLEAR AS MUD. ETA/GFS QPF AND MASS FIELDS HAVE CONTINUED TO SHOW TOO MUCH RAIN/CLOUD COVERAGE AND FURTHER OUT SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS. ANTICYCLONE PROGGED TO BUILD INTO THE CENTRAL PLAINS THROUGH TUESDAY AND BRING THE HOTTEST TEMPERATURES OF THE YEAR. IF MCI REACHES 90F TODAY IT WILL BE THE FIRST TIME THIS YEAR AND THE SECOND LATEST DATE TO REACH 90F. CONVECTIVE COMPLEX ALONG THE IA/NE BORDER BEING SUPPORTED BY VEERING SOUTHERLY LOW LEVEL JET AND MESOSCALE VORTICITY CENTER. THIS CONVECTION SHOULD REMAIN IN IA. WITH A WEAK NORTHWEST-SOUTHEAST BOUNDARY CUTTING ACROSS NORTHERN PORTION OF CWA THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO FORM ALONG THIS BOUNDARY IN THE STILL UNCAPPED ENVIRONMENT. HAVE ADDED SLIGHT CHANCE POPS TO REST OF FORECAST AREA FOR AFTERNOON AIRMASS TYPE ISOLATED CONVECTION. AS MID LEVEL HEIGHTS INCREASE ACROSS THE CENTRAL U.S. ON MONDAY AND TUESDAY THE 700MB TEMPERATURES WARM SUFFICIENTLY TO EFFECTIVELY CAP ANY CONVECTION OVER CWA THROUGH TUESDAY. ETA/GFS/CANADIAN MODELS INSIST A STRONG SHORTWAVE WILL DROP SOUTHEAST OUT OF SOUTH CENTRAL CANADA ON TUESDAY. AS MID LEVEL HEIGHTS LOWER ACROSS EASTERN U.S. THE UPPER RIDGE WILL RETROGRADE TO THE ROCKIES...THEREBY SETTING UP A NORTHWEST FLOW REGIME FOR AT LEAST WEDNESDAY AND THURSDAY. THE RESULTING SURFACE REFLECTION WILL LIKELY BE A BACKDOOR COLDFRONT WHICH COULD MOVE THROUGH THE CWA TUESDAY NIGHT. HAVE ADDED MENTION OF SHOWERS AND THUNDERSTORMS TO COVER THIS. BETWEEN TODAY AND TUESDAY NIGHT HOT AND HUMID WEATHER WILL BE THE RULE WITH MID 90S COMMONPLACE WITH HEAT INDICES THREATENING HEAT ADVISORY CRITERIA. WILL HIGHLIGHT THIS INFORMATION IN THE HWO. COOLER/LESS HUMID AIR WILL MOVE INTO THE REGION FOR WEDNESDAY AND THURSDAY WITH PASSAGE OF COLD FRONT. MJ && .PREVIOUS DISCUSSION... 1127 PM... WITH WEAK SURFACE BOUNDARY RUNNING NORTHWEST TO SOUTHEAST ACROSS FORECAST AREAS...OUTFLOWS FROM EVENING CONVECTION ALSO IN THE MIX...AND WATCHING INCREASING AC ON SATELLITE IN NORTHEAST KANSAS...WILL EXPAND POPS OVERNIGHT TO MOST OF CWA EXPECT EXTREME NORTHEAST AND SOUTHWEST CORNERS. PC && .PREV DISCUSSION... 1013 PM... WILL SCALE BACK START OF FLOOD WATCH UNTIL VERY LATE TONIGHT. CONFIDENCE IS PRETTY LOW AT THIS POINT THAT AREA WILL SEE HEAVY ENOUGH RAIN TO ACTUALLY PRODUCE FLASH FLOODING BUT RATHER NOT LOWER WATCH AT THIS POINT UNTIL HAVE A CHANCE TO ANALYZE ALL THE NEW MODEL RUNS...SO WILL LEAVE IT TO MIDNIGHT CREW TO DECIDE ITS FATE. REGARDING CURRENT STORMS...KEEP HAVE REGENERATION WITH OUTFLOW FROM COLLAPSING STORMS...SO EVEN THOUGH WE ARE PAST SUNSET...WITH STILL LITTLE CAP IN PLACE...WILL CONTINUE TO HAVE TO DEAL WITH MARGINAL EVENTS FOR A LITTLE WHILE LONGER. PC 325 PM... ACROSS THE NATION TODAY...A BROAD RIDGE REMAINS THE DOMINATE FEATURE ACROSS THE CENTRAL MIDWEST. THE SHORTWAVE THAT SPARKED THE OVERNIGHT CONVECTION IN NEBRASKA IS PUSHING INTO IOWA THIS AFTERNOON...WHILE ANOTHER LITTLE SHORT WAVE...THAT WILL FOCUS TONIGHTS WEATHER...CAN BE SEEN MOVING EAST THROUGH WYOMING. OTHERWISE A SURFACE BOUNDARY...THAT WAS ALONG HIGHWAY 36 THIS MORNING...HAS LIFTED INTO EXTREME SOUTHERN IOWA. MCS IS EXPECTED TO DEVELOP OVER WESTERN NEBRASKA TONIGHT. CORFIDI VECTORS AND 1000-500MB THICKNESS FIELD SUGGESTS SYSTEM WILL BASICALLY MOVE EAST...DEVELOPING SOUTH/SOUTHEAST DOWN THE THETA-E RIDGE AND LOW LEVEL JET AXIS. MODELS PROG THE JET AXIS TO VEER OVERNIGHT...WITH CORFIDI VECTORS WEAKENING. EXPECT MCS TO REALLY SLOW DOWN ON THE SOUTH SIDE...WITH SOME BACK-BUILDING BY THE TIME IT GETS NEAR THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE PROGGED AROUND 1.5 INCHES. HPC AND MODEL QPF IS REAL CLOSE TO FLASH FLOOD GUIDANCE. HAVE OPTED TO ISSUE A FLOOD WATCH FOR EXTREME NORTHWEST MISSOURI FOR THE MIDNIGHT TO 11 AM TIME FRAME. THIS MATCHES UP WELL WITH SURROUNDING OFFICES. EXPECT PRECIP TO GRADUALLY WEAKEN AS IT MOVES EAST SUNDAY MORNING...WITH BRUNT OF THE MCS NORTH OF THE FORECAST AREA BY THAT TIME. FOR SUNDAY...THE CLOUD COVER LEFT OVER FROM MCS EXPECTED OVERNIGHT SHOULD MODERATE TEMPS ALONG THE MISSOURI/IOWA BORDER A LITTLE...BUT FOR LOCATIONS FARTHER SOUTH LOW 90S WILL BE ON TAP. MONDAY LOOKS TO BE OUR HOTTEST DAY FOR THE FORESEEABLE FUTURE. TEMPERATURES IN THE LOWER TO MID 90S IN COMBINATION WITH DEW POINTS RANGING AROUND 70 WILL PUSH THE HEAT INDEX INTO THE 100 TO 105 DEGREE RANGE...JUST SHY OF ADVISORY CRITERIA. FOR THE LAST HALF OF THE FORECAST THE DOMINATING BROAD NORTH AMERICAN RIDGE WILL TRANSITION INTO A MORE AMPLIFIED WEST COAST RIDGE/EAST COAST TROUGH PATTERN....ALLOWING FOR A SLIGHTLY COOLER NORTHWEST FLOW TO PREVAIL ACROSS THE LOWER MISSOURI RIVER VALLEY FOR THE LAST HALF OF THE WEEK. SO FAR THE MID RANGE MODELS HAVE BEEN IN FAIRLY GOOD AGREEMENT ON THIS EXPECTED TRANSITION. THE ONE NOTABLE CHANGE IS THAT THE EAST COAST TROUGH IS NOW PROGGED TO DIG A LITTLE DEEPER/FASTER. AS THE EAST COAST TROUGH DEEPENS A LITTLE FRONTAL BOUNDARY NOW APPEARS LIKELY TO MOVE THROUGH NORTHERN MISSOURI DURING THE DAY TUESDAY. EXPECTATIONS ARE THAT FROPA ALONG WITH DIURNAL HEATING COULD DESTABILIZE CONDITIONS JUST ENOUGH IN NORTH CENTRAL AND NORTHEAST MISSOURI FOR SOME CONVECTION...HENCE THE ADDITION OF CHANCE POPS FOR TUESDAY TO THOSE AREAS. OTHERWISE...WITH THE NORTHWEST FLOW I HAVE KNOCKED TEMPS DOWN A LITTLE FOR THE LAST HALF OF THE WORK WEEK...AND REMOVED POPS FROM WEDNESDAY NIGHT AND THURSDAY AS SLIGHTLY COOLER HIGH PRESSURE WILL BE IN PLACE. NRR/CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .MO...NONE.
Hazardous weather outlook, Jul 11, 12:54 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT SUN JUL 11 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EXTREME NORTHERN MISSOURI THIS AFTERNOON...MAINLY NORTH OF LINE FROM MOUND CITY TO TRENTON TO KIRKSVILLE. THIS IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MISSOURI-IOWA BORDER. OTHERWISE THE ATMOSPHERE IS UNSTABLE ACROSS THE ENTIRE REGION...THEREFORE AN ISOLATED STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE JUST ABOUT ANYWHERE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT...MAINLY ACROSS EXTREME NORTHERN MISSOURI. THUNDERSTORMS ARE ALSO FORECAST FOR LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN MISSOURI THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
In the hours before
Special weather statement, Jul 11, 11:59 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1159 AM CDT SUN JUL 11 2004 MOZ001>008-011-015>017-112300- ADAIR MO-ATCHISON MO-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO- MERCER MO-NODAWAY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO- 1159 AM CDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 603...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER... NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... KIRKSVILLE...MARYVILLE...ROCKPORT AND TRENTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:04 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 41 min |
| Jul 10, 9:16 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 44 min |
| Jul 11, 4:49 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 41 min |
| Jul 11, 6:50 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.